Diarrhea from too much progesterone?

by Heidi
(Minnesota)

Hello, I'm not sure how to ask a question, so I"m using this form. Sorry if I missed the correct place!

I've been using Natpro for a few months - now at 200 mg per day, as my estrogen dominance symptoms were pretty mild except some insomnia and irregular period. I had done the 20 mg/day as recommended by most docs late last fall, and found that I rapidly gained flabby weight. So a late-night search brought me to this website several months ago. I devoured all of the helpful the information.

Anyway, I've been doing well on 200 mg per day, but have been getting really loud gut noises and diarrhea. There are only 2 other times this has happened: when I took a soil-based probiotic to repopulate my gut after taking antibiotics to get rid of a giardia infection. (It took several months of suffering from the effects of the probiotic to stumble on the Culturelle probiotic to mostly fix the problem.) The other time I had this problem was before I knew better and applied a dot (!) of estrogen cream on my skin for a couple days. I tried it a couple times, and for me, estrogen definitely causes gut rumbling and diarrhea.

I am wracking my brain to figure out why I'm getting this flare up of loud gut noises and diarrhea again. The only thing I could think of is that the progesterone cream is causing this - either directly because I'm taking too much, or indirectly by activating my estrogen. Could this be happening after taking 200 mg for a couple months? I will say that there have been minor episodes of this in the last couple months, but it seems to have gotten really bad the last two weeks.

Thank you for any help you can give me!

(If you use this comment online, please use only my first name and do NOT show my email address. I'm including my email address in the high hopes you can send me a quick response.)

Heidi

Comments for Diarrhea from too much progesterone?

Click here to add your own comments

Jun 28, 2018
Diarrhea from too much progesterone?
by: Joy

Hi Heidi

Progesterone can cause diarrhea when first using it. I realise that you have been using Natpro for a few months but you only used 20mg, between 100-200mg is needed. It could be that your body is still adjusting to the increased amount. It can take 2-6 months for the body to adjust. I suggest that you try to stick it out for a few more days. If things do not settle down, then slowly reduce the amount of cream and see if that helps.

The best way to reduce is to reduce by 25mg which is half a full pump of Natpro. Stay on that reduced amount for a week, then reduce again by 25mg and so on until you find a level that suits you.

Have you tried eating fermented foods? They are the best kind of probiotics especially sauerkraut. Perhaps it will help you.

Jun 28, 2018
Diarrhea on 200 mg per day for months
by: Heidi

Thank you for your reply.

However, I have been on 200 mg for almost 3 months. (I was on 20-40 mg last fall before I found the site because I was looking for a reason I had been gaining flabby weight.) So my body is well adjusted to the 200 mg dose. I am generally getting good results, but this gut thing seems to be getting worse, while everything else is getting better.

Is it strange that this month in particular (2+ months of taking 200 mg/per day, even during my period), that I would get worsening GI problems?

Also, in general why would estrogen cause GI noises and diarrhea? What is happening in the body? Maybe that will give me clues.

Jul 02, 2018
Diarrhea on 200 mg per day for months
by: Joy

Hi Heidi

I can only suggest that you reduce the amount of cream slowly as explained and see if that will help. I have no idea why estrogen would cause diarrhea etc. Perhaps you are sensitive to hormones. Have you discussed this with your doctor?

Jul 04, 2018
stop progesterone at next period?
by: Heidi

Thank you for your ideas, Joy.

I will try to taper down the progesterone. I have not talked with my doc about this, as she was against the use of any OTC hormones.

Since I am using only 200mg, can I just stop next time I get my period? Or should I taper down? My understanding is that 200mg is not high enough where stopping when you get your period is not a concern.

The problem is that the progesterone at this dose the last few months has created more irregularity in my cycle, it was coming a bit faster, and lasting longer - like 10-12 days. I just got it again after 2 weeks. So perhaps I should try staying on the 200mg until my cycle evens out somewhat. Thoughts? Is this common in the first few months?

Jul 05, 2018
Stop Progesterone and next period?
by: Joy

Hi Heidi

I really do suggest that you wean off slowly. It does take time for the body to adjust, even when you increase the amount as you have, as mentioned, it can take 2-6 months for the body to adjust. I think it is best to continue using until your cycle becomes regular again, then wean off.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 8,400 pages on this site...